Drought, Franklin
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
For these 12 counties in South Central Nebraska, July marked a rapid degradation in drought conditions. S.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For these 12 counties in South Central Nebraska, July marked a rapid degradation in drought conditions. The entire area started out the month with no worse than category D1 moderate drought according to the U.S. Drought Monitor, but by month's end most of the area found itself in category D3 extreme drought for the first time since at least 2006 with the exception of Nuckolls and Thayer Counties, which ended the month in category D2 severe drought. As of July 31st, all counties except Nuckolls were either a primary or contiguous county in a federally-declared drought disaster area. This rapid onset of severe to extreme drought marked a downward spiral in drought conditions since early June, when the entire area was still free of all drought categories. Looking back a few months to April and May, although some areas near the Kansas border and also west of Highway 281 started to dry out quite a bit in May, the majority of these 12 counties averaged fairly close to normal rainfall for these two months. As a result, June and July would prove critical as to whether substantial drought would develop. Unfortunately, these two months yielded no more than 20-50 percent of normal precipitation across most of the area, or generally between 1.50-4.00 inches. Serving as one of many examples, the combined June-July rainfall total of 1.43 at Central Nebraska Regional Airport in Grand Island was only 19 percent of the normal amount of 7.70, and included the second-driest July on record with only 0.16. Other well-below normal June-July combined rainfall totals within these 12 counties included 0.96 at Ravenna, 1.54 at Osceola, 1.84 at Central City and 2.80 at Franklin. A wetter exception was focused in Nuckolls and Thayer Counties mainly due to a rather rainy June, which helped spare these counties from sinking to extreme drought in July. For most of the area, July was notably drier than June, and in fact observation sites in Polk County such as Osceola and 3 miles northeast of Shelby reported no more than a non-measurable trace of rain for the month. Area rivers were significantly impacted as well, including the Platte which essentially dried up from near Grand Island downstream to Columbus. As though the lack of rain was not enough to hasten the onset of drought, average daily high temperatures for the combined months of June and July registered at least 5-7 degrees above normal, essentially baking moisture-starved maturing crops. At Grand Island, the average June-July daily high temperature was 92.4 degrees, or 6.9 degrees hotter than the 30-year normal. Between July 21st-24th, Grand Island reached at least 100 degrees four days in row for the first time 2006. Closer to the Kansas border, Red Cloud reached at least 100 degrees 14 times in July. For the week ending July 29th, the Nebraska Weather and Crops Report from the USDA indicated that some corn was being chopped for silage or cut for hay to compensate for poor pasture conditions. In addition, state-averaged topsoil and subsoil moisture was indicated as 96 percent short to very short. Poor to very poor crop conditions were reported as 37 percent for corn, 38 percent for soybeans and 69 percent for alfalfa, and pasture and range conditions were rated as 83 percent poor to very poor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 16, 10:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1150 PM CDT MON JUL 16 2012 .AVIATION...06Z TAF. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE OF HIGH PRESSURE...CONDITIONS WILL REMAIN HOT AND DRY THROUGH THE NEXT 24HRS. AT THE SURFACE...A LOW PRESSURE TROUGH WILL SITUATE ACROSS THE WESTERN HIGH PLAINS INTO WESTERN NEBRASKA AND KANSAS AND WINDS WILL REMAIN FROM A SOUTHERLY DIRECTION. CLOUD COVER WILL BE MINIMAL AND LIMITED TO THE MID AND HIGH LEVELS. && PREV DISCUSSION... /ISSUED 428 PM CDT MON JUL 16 2012/ SHORT TERM...THROUGH LATE TUESDAY AFTERNOON. PRIMARY CONCERN IS HOW CLOSE THUNDERSTORMS MIGHT GET TO BRUSHING THE WESTERN/NORTHERN CWA ON TUESDAY AFTERNOON...ALONG WITH HOW HIGH HEAT INDEX VALUES GET TOMORROW. 20Z OBJECTIVE SURFACE ANALYSIS INDICATES WEAK LOW PRESSURE CENTERS OVER BOTH SOUTHEAST CO AND CENTRAL SD...WITH SOUTH/SOUTHEAST BREEZES OF 10-15 MPH WITH SOME HIGHER GUSTS COMMON ACROSS THE CWA. VISIBLE SATELLITE CONFIRMS MOSTLY CLEAR SKIES CWA-WIDE...WITH A FEW PATCHES OF CIRRUS MOVING NORTH ON THE NEB SIDE...AND A SCATTERED HIGH BASED FAIR WEATHER CUMULUS FIELD MAINLY IN KS. WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA REVEALS A BROAD RIDGE AXIS ALIGNED FROM THE CENTRAL PLAINS INTO THE SOUTHEAST CONUS...WHILE AN ELONGATED NORTH-SOUTH MID-UPPER TROUGH AXIS IS CENTERED OVER WEST TX. THE PRIMARY JET AXIS EXTENDS FROM THE DESERT SOUTHWEST NORTHEAST TOWARD THE DAKOTAS...AND THEN EAST ACROSS THE NORTHERN GREAT LAKES. AS FOR THE HERE AND NOW...AS HAS BEEN THE CASE SEVERAL DAYS DURING THE PAST MONTH...FORECAST HIGH TEMPS APPEAR THAT THEY WILL FALL 2-3 DEGREES SHORT OF FORECAST VALUES ACROSS MUCH OF THE CWA...ESPECIALLY ON THE NEB SIDE...WITH MOST PLACES TOPPING OUT IN THE LOW-MID 90S VERSUS MID-UPPER 90S. MEANWHILE...PARTS OF KS CWA ALONG WITH FURNAS COUNTY AREA WILL CRACK THE 100 MARK AGAIN. LATE THIS AFTERNOON...WILL MAINTAIN ELEVATED...BUT NOT CRITICAL...FIRE DANGER WORDING IN THE HAZARDOUS WEATHER OUTLOOK...AS RELATIVE HUMIDITY VALUES HAVE FALLEN TO AROUND 20 PERCENT IN THE TYPICAL 3-6 FAVORED SOUTHWESTERN-MOST COUNTIES...BUT WINDS/GUSTS CONTINUE TO AVERAGE AT 5-10 MPH SHORT OF THE CRITICAL THRESHOLDS OF 20/25 MPH. OTHERWISE...NOT ANTICIPATING ANY THUNDERSTORMS WITHIN THE CWA THROUGH TONIGHT...AS AT LEAST WEAK CAPPING WITHIN THE RIDGE AXIS SHOULD HOLD CONVECTION AT BAY LOCALLY...WITH ACTIVITY REMAINING OFF TO THE WEST ACROSS THE HIGH PLAINS AND NORTH INTO SOUTH DAKOTA. AS A RESULT...CLEAR TO MOSTLY CLEAR SKIES WILL REMAIN THE RULE TONIGHT. FOR LOW TEMPS...NUDGED DOWN 2-3 DEGREES FROM PREVIOUS FORECAST ACROSS MOST OF THE CWA BASED ON TRENDS FROM THE PAST FEW NIGHTS...THUS RESULTING IN A RANGE FROM 67-71 ACROSS MOST OF THE CWA. ON TUESDAY...CONTINUED TO KEEP THUNDERSTORM MENTION OUT OF THE FORECAST...ALTHOUGH THE LATER AFTERNOON HOURS 20Z-00Z WILL BARE AT LEAST SOME WATCHING IN THE NORTHERN AND WESTERN-MOST COUNTIES IN CASE SOMETHING IS ABLE TO SNEAK IN. DETERMINISTIC MODELS SUCH AS THE 18Z NAM/12Z ECMWF KEEP ALL ACTIVITY TO THE WEST ACROSS THE LBF/GLD CWAS THROUGH 00Z...BUT THE 12Z 4KM WRF-NMM TRIES TO POP A FEW STORMS PRETTY CLOSE TO THE FAR NORTHERN CWA. TURNING TO ENSEMBLE GUIDANCE IN THE SREF...IT CARRIES A PRETTY CLEAR SIGNAL THAT LEAVING OUT STORM MENTION IN THE AFTERNOON IS THE WAY TO GO...AND THUS WILL MAINTAIN STATUS QUO. ALOFT...THERE IS LITTLE CHANGE IN THE MID-UPPER PATTERN...AS THE BROAD RIDGE AXIS REMAINS CENTERED OVER THE MID-SOUTH REGION. HOWEVER...THE NORTHWEST PERIPHERY OF THE PARENT RIDGE OVER THE LOCAL AREA GETS FLATTENED A BIT AS A LOW AMPLITUDE SHORTWAVE RIDES OUT OF WY INTO THE DAKOTAS. MEANWHILE...AN ASSOCIATED LOW LEVEL/SURFACE TROUGH OR WEAK COLD FRONT WILL SAG SOUTHEAST INTO PARTS OF WESTERN/NORTH CENTRAL NEB DURING THE DAY. MULTICELL STORMS...A FEW POSSIBLY STRONG...SHOULD FOCUS ALONG THIS BOUNDARY OFF TO THE WEST/NORTHWEST OF THIS CWA DURING THE LATE AFTERNOON. ONLY WILD CARD WOULD BE IF SOMETHING ISOLATED IS ABLE TO BREACH THE CAP LOCALLY TO THE EAST OF THIS TROUGH AXIS...BUT THE PROBABILITY APPEARS LOW ENOUGH TO OMIT THE MENTION FOR NOW. TURNING TO TEMPERATURES...READINGS AT THE 850MB LEVEL RISE 1-2 DEGREES OVER THOSE OF TODAY...AND THUS WOULD EXPECT A SLIGHT INCREASE OVER THOSE OF TODAY AT THE SURFACE AS WELL. GENERALLY MADE VERY MINOR TWEAKS TO PREVIOUS FORECAST 1-2 DEGREES UP OR DOWN HERE OR THERE...BUT STILL CALLING FOR MAINLY UPPER 90S IN NEB...AND 100-103 IN KS AND FURNAS COUNTY AREA. ONCE AGAIN THOUGH...IF DEWPOINTS REMAIN WELL INTO THE MID 60S IN NORTHEAST ZONES...COULD AGAIN SEE HIGHS HOLD DOWN MORE SO IN THE MID 90S HERE. AS FOR HEAT INDEX READINGS...HAVE MUCH OF THE CWA AT LEAST BRIEFLY TOUCHING THE 100-102 DEGREE RANGE...BUT STILL A BIT SHORT OF ADVISORY CRITERIA. AS FOR FIRE WEATHER CONCERNS...SHOULD BE A LOT LIKE TODAY WAS...WITH SEVERAL SOUTHWESTERN COUNTIES AT LEAST REACHING ELEVATED LEVELS WITH RELATIVE HUMIDITY FALLING TO NEAR 20 PERCENT...BUT AGAIN NOT EXPECTING WIDESPREAD ENOUGH WIND GUSTS TO 25+ MPH TO ATTAIN CRITICAL. IT COULD BE A CLOSE CALL HOWEVER ESPECIALLY IN ROOKS/OSBORNE COUNTIES WHERE SOUTH WINDS COULD BE A TOUCH BREEZY...SO THIS WILL NEED TO BE WATCHED. FOR NOW THEN...WILL MENTION HEAT AND FIRE CONCERNS FOR TUESDAY IN THE HAZARDOUS WEATHER OUTLOOK...BUT NO ADVISORIES/WARNINGS FORESEEN AT THIS TIME. LONG TERM...TUESDAY NIGHT THROUGH MONDAY. PRIMARY FORECAST CONCERNS LIE WITH TEMPERATURES...AND PRECIPITATION CHANCES ON WEDNESDAY. MODELS IN PRETTY GOOD AGREEMENT AT THE START THE LONG TERM PERIOD...SHOWING GENERALLY ZONAL FLOW IN THE UPPER LEVELS...WITH BROAD RIDGING ACROSS THE SRN CONUS WHILE WAVES OF ENERGY STREAM ACROSS THE NORTH. THE FORECAST FOR TUESDAY NIGHT REMAINS DRY AT THIS POINT...THOUGH IT COULD BE A CLOSE CALL FOR THE NW CORNER OF THE CWA...WITH SOME MODELS SHOWING EARLIER ACTIVITY OVER THE HIGH PLAINS DRIFTING EAST TUESDAY EVENING...BUT ALSO SHOWS IT DYING OUT. A LITTLE MORE UNCERTAINTY ARISES INTO WED/WED EVENING...AS ONE OF THE DISTURBANCES LOOKS TO CROSS IN CLOSER PROXIMITY TO THE CWA. THE 12Z NAM IS CERTAINLY ON THE MORE AGGRESSIVE SIDE OF THINGS...WITH THE DEVELOPMENT OF QPF AND WITH THE SOUTHWARD PROGRESS OF A SFC TROUGH AXIS...WHICH PLOWS IT DOWN NEAR THE STATE LINE...VS THE BETTER SUPPORT WHICH KEEPS IT ACROSS NORTHERN PORTIONS OF THE CWA. DECIDED TO KEEP POPS IN THE SLIGHT CHANCE RANGE...BUT DID EXPAND THOSE LOW POPS A BIT FURTHER SOUTH TO ACCOUNT FOR THE POSSIBILITY THE NAM IS ONTO SOMETHING. WASNT READY TO INCREASE POPS AT THIS POINT WITH THE NAM NOT HAVING MUCH SUPPORT FOR SUCH AN AGGRESSIVE SOLUTION. FROM 00-12Z THURSDAY...KEPT POPS CONFINED TO THE EVENING HOURS...AND JUST ACROSS THE NORTHERN THIRD OR SO OF THE CWA. WEDNESDAY NIGHT AND INTO THURSDAY...THE UPPER LEVEL PATTERN BEGINS TO AMPLIFY...WITH TROUGHING BECOMING BETTER ESTABLISH OVER THE ERN CONUS...WITH THE RIDGE AXIS REACHING NORTH ALONG THE FRONT RANGE/HIGH PLAINS. AS FAR AS TEMPERATURES GO WED/THURS...DIDNT MAKE SIGNIFICANT CHANGES TO THE FORECAST...WHICH REMAINS TRENDED TOWARD THE MORE NRN SET UP OF THE SFC BOUNDARY. IF OTHER MODELS START TRENDING MORE TOWARD SOMETHING LIKE THE 12Z NAM...IT COULD HAVE AN IMPACT ON HIGHS...AS WINDS WOULD HAVE A MORE NOTABLE EASTERLY COMPONENT. THIS WOULD LIKELY RESULT IN MORE CLOUD COVER...HIGHER DEWPOINTS...AND TEMPERATURES COULD STRUGGLE TO REACH WHAT WE CURRENTLY HAVE GOING...ESP ACROSS THE NEB COUNTIES. WILL BE SOMETHING TO KEEP AN EYE ON IN THE UPCOMING MODEL RUNS. AS WE GET INTO FRIDAY AND SATURDAY...AT THIS POINT IN TIME THESE TWO DAYS ARE LOOKING LIKE THE ONES WITH THE BEST POTENTIAL FOR WIDESPREAD HOT TEMPERATURES ACROSS THE CWA. BETWEEN THE TROUGH IN PLACE ACROSS THE EAST COAST...AND ANOTHER DISTURBANCE MAKING ITS WAY ONTO THE WEST COAST...THE RIDGE AXIS LOOKS TO AMPLIFY FURTHER...ALSO KEEPING THINGS DRY. BY 12Z FRIDAY...MODELS NOT IN TOO BAD OF AGREEMENT SHOWING THE 700MB RIDGE AXIS EXTENDING RIGHT THROUGH THE CENTRAL CONUS...WITH THE 500MB HIGH CENTERED ROUGHLY OVER WRN/SWRN NEB. THROUGH SATURDAY...THE ECMWF REMAINS FAIRLY IN PLACE...WHILE THE GFS CENTERS THINGS EVEN MORE OVER THE CWA. CURRENT FORECAST HIGHS PLACE THE ENTIRE CWA RIGHT NEAR OR JUST ABOVE 100 DEGREES FRIDAY AND SATURDAY. SUNDAY AND MONDAY...THAT ABOVE MENTIONED DISTURBANCE NEAR THE WEST COAST CONTINUES TO SHIFT EAST OVER THE TOP OF THE RIDGE...BUT DOES KNOCK IT DOWN A BIT...AND LOOKS TO SHIFT THE MAIN AXIS A TOUCH TO THE WEST. KEPT THE FORECAST DRY AT THIS POINT...BUT THERE IS MORE UNCERTAINTY INTO MONDAY...WITH WHETHER OR A NOT A DISTURBANCE DEPICTED IN MODELS MOVING THROUGH THE NOW NORTHWESTERLY FLOW AFFECTS THE CWA. WITH IT BEING DAY 7...AND VARIABILITY BETWEEN MODEL RUNS...AM LEAVING ANY MENTION OUT. WITH THE SLIGHT WESTWARD SHIFT OF THE MAIN RIDGE AXIS AND WARMEST AIR...FORECAST HIGHS /MAINLY ACROSS THE NORTHEASTERN HALF OF THE CWA/ ARE A TOUCH LOWER...BUT STILL TOASTY IN THE MID 90S TO NEAR 100 DEGREES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 755 PM CDT MON JUL 16 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 755 PM CDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DURING THE AFTERNOON HOURS BETWEEN TUESDAY AND SUNDAY...HEAT INDEX VALUES WILL CLIMB BETWEEN 100 AND 105 DEGREES ACROSS MUCH OF THE OUTLOOK AREA...WITH THE HIGHEST READINGS GENERALLY FAVORING NORTH CENTRAL KANSAS. ON TUESDAY AFTERNOON...ELEVATED FIRE DANGER WILL AGAIN DEVELOP MAINLY SOUTH OF A LINE FROM ELWOOD NEBRASKA TO SMITH CENTER KANSAS. WEDNESDAY AFTERNOON AND EVENING...THERE IS A SLIGHT CHANCE FOR NON-SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA...MAINLY FOR AREAS ALONG AND NORTH OF THE NEBRASKA AND KANSAS STATE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/PFANNKUCH/ADO
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398332, 398333, 398334, 398335, 398336, 398337, 398338, 398339, 398340, 398341, 398342, 398343.